Immune-related adverse events of immune checkpoint inhibitors: a brief review

G. Myers

Abstract


Immune checkpoint inhibitors (icis) such as inhibitors of ctla-4, PD-1, and PD-L1, given as monotherapy or combination therapy have emerged as effective treatment options for immune-sensitive solid tumours and hematologic malignancies. The benefits of icis can be offset by immune-related adverse events (iraes) that leave all organ systems vulnerable and subsequently increase the risk for morbidity and mortality.

Because of fluctuating onset and prolonged duration, the toxicities associated with iraes represent a shift from the understanding of conventional anticancer toxicities. The ctla-4 and PD-1/PD-L1 inhibitors modulate T-cell response differently, resulting in distinct toxicity patterns, toxicity kinetics, and dose–toxicity relationships. Using individualized patient education, screening, and assessment for the early identification of iraes is key to proactive management and is therefore key to improving outcomes and prolonging therapy.

Management of iraes is guided by appropriate grading, which sets the stage for the treatment setting (outpatient vs. inpatient), ici treatment course (delay vs. discontinuation), supportive care, corticosteroid use, organ specialist consultation, and additional immunosuppression. Health care professionals in oncology must work collaboratively with emergency and community colleagues to facilitate an understanding of iraes in an effort to optimize seamless care.


Keywords


Immune-related adverse events; immune checkpoint inhibitors; toxicity; corticosteroids; immunosuppression

Full Text:

PDF HTML


DOI: http://dx.doi.org/10.3747/co.25.4235






Copyright © 2018 Multimed Inc.
ISSN: 1198-0052 (Print) ISSN: 1718-7729 (Online)